Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Birth Control Pills and Migraine Aura
|SoManyQuestions - Fri Nov 14, 2008 6:43 pm|
I've taken Yasmin for 6 years or so, and then I switched to Ocella (the generic version) because it was cheaper. I was on Ocella for three months when I had an episode that seems to be called "aura." It started with a hole in my vision (not a black spot, just a piece of the first word I'd be focusing on seemed to be missing and the end of the last word was where the beginning of that word should have been). After 5 minutes or so my vision became slightly blurred, and a few minutes after that a crescent shape appeared that was rainbow/iridescent colored. I got up to walk across my apartment and felt somewhat off-kilter, so I sat back down for a few minutes. Then, as quickly as it began, everything was over--the entire episode lasted about twenty-five minutes. I did NOT have a migraine after this episode, nor have I ever had a migraine in my life. I rarely get headaches at all except as a side-effect to some antibiotics. I did not go to the doctor at that time, but I did have my annual female exam about two weeks later.
I have moved since my last annual exam, and my appointment this time was with a rushed nurse practitioner who switched me back to the actual Yasmin instead of Ocella. However, everything I've read since then suggests that having had this episode (if it qualifies as "aura"), I should not be on birth control pills at all. Should I be concerned about continuing with birth control pills, or could it indeed have been caused by the switch to the generic drug?
I don't want to be paranoid, but I'd hate to have something serious occur that could have been prevented. Thank you for any information you can offer!
|John Kenyon, CNA - Sat Nov 29, 2008 10:31 pm|
What you've described is, almost certainly, the "aura" that occurs with what's called optical migraine, wherein the aura is all that happens. This is often more disturbing, at least until it's understood, than having an excruciating headache,as it seems more exotic. You've described the classic "blind spot" followed by scintilating scatoma (the irridescent crescent). These things last, in some people, up to an hour, and can be very distracting, but cause no other problems.
The change from Yasmin to Ocella is unlikely to have caused this. They don't happen, then one day they do. They can be one-time things, extremely rare, or frequent.
Birth control pills cause problems by making the user of them more likely to develop blood clots, which shouldn't have any bearing on the problem. However: one of the adverse side effects of Ocella/Yasmin is new-onset migraine headache with focal neurologic symptoms. The reason this is considered a reason to stop the medication is because migraines can be so severe as to be disabling. Since you're only having optical migraine, this may not present an insurmountable problem for you, but you should, at least, report it to the prescribing nurse practitoner or another physician. It may be an indication that you'll need to switch to a different BCP.
I hope this answers your question. Please follow up here with us as needed. Best of luck to you.
|SoManyQuestions - Sat Nov 29, 2008 10:43 pm|
Thank you for such a thorough reply. I really appreciate it!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.